Alert archive / Massachusetts / Freeze Watches in 2017

Freeze Watch 1, NWS Boston/Norton, MA

November 9, 2017Barnstable County, Dukes County, Nantucket County, Massachusetts; Newport County, Washington County, Rhode Island

NWS Boston/Norton, MA issued this freeze watch at Nov 9, 2017, 3:35 AM EST for Barnstable County, Dukes County, Nantucket County, Massachusetts; Newport County, Washington County, Rhode Island. It took effect at Nov 10, 2017, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 9, 2017, 3:35 AM EST (08:35 UTC)
In effect from
Nov 10, 2017, 7:00 PM EST
Expired
Nov 9, 2017, 3:07 PM EST
In force
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Dukes County, MA, Nantucket County, MA, Newport County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 64 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this freeze watch went out at Nov 9, 3:28 AM EST, 7 minutes earlier.

Area forecast discussion, Nov 9, 3:28 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
328 AM EST Thu Nov 9 2017

.SYNOPSIS...
High pressure will bring dry and cool weather today. An arctic front
may trigger a few rain or snow showers this evening, then blustery
and unseasonably cold weather follows Friday into Saturday. A
coastal storm may impact the region early next week but confidence
is low.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mainly SKC conditions have led to some of the coldest
temperatures thus far across S New England given very good setup
for radiational cooling. These same radiational processes have
also led to some isolated patchy fog across the valleys of W
MA/CT which may require an SPS before the morning is out.
Meanwhile across coastal MA/RI, it appears that temps will or
have already dropped enough within the freeze warnings to likely
end the growing season, but these will be finalized later today.
Otherwise, frost advisories are being cancelled as the early
overnight cloud cover has limited the temp decrease, and will
require further freeze/frost headlines down the road.

Otherwise, outside of the fog/low clouds across the
Cape/Islands, plenty of sunshine to start the morning until
modest moisture loading through the sounding occurs during the
day under the development of return flow. This will allow for
increasing clouds through the day ahead of a cold front as well
as secondary low pres development S of the Delmarva late. Temps
today still seasonably cool, mainly in the 40s thanks to H92
temps topping out around +2C. Otherwise, a generally quiet day
as weak ridging/high pres shifts E.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Tonight...
Deepening and sharpening upper lvl wave with attendant strong
cold front will approach late this evening and cross during the
early overnight hours, clearing the region by early AM on Fri.
Do agree with previous forecaster, that strongest PVA/low-mid
lvl baroclinicity is to the N, mainly across central/N New
England and Canada. However, noting a modest increase in low lvl
moisture per latest bufkit soundings, which combined with even
moderate f-gen with the frontal passage should yield some
showery precip to develop through the evening hours, mainly
through about midnight local. Will continue to highlight low
chance POPs with this frontal passage in spite over the overall
lack of moisture. Pre-front, the increase in low lvl moisture
will yield sfc dwpts in the mid 30s to near 40, with wet-bulb
temps generally above 0C through about 50-100mb above the sfc.
Therefore, expecting mainly a cool SHRA initially. On the back
side, any ana-frontal showers could transition as strong cold
advection develops yielding a quick sfc instability burst, but
qpf would be light, suggesting accums would be light as well.
The best chance for accumulating precip will be mainly in the E
slopes of the Berkshires, where a slight upslope component out
of the W behind the front could allow for some early AM SHSN.

Winds behind the front will also increase rapidly through the
early morning hours. THe strong cold advection will allow for
mixing of at least a percentage of the 40-45 kt LLJ at H85.
Rapid wind shifts/strong gusts could occur with the actual
frontal passage, while gusts settle back to just below wind
advisory across the region, but still blustery. The only caveat
is the higher terrain, particularly the Berkshires as mixing
will be maximized here. Will be issuing a wind advisory for the
E slopes late tonight into Fri morning. Later shifts may need to
monitor for a possible expansion. Overnight mins drop into the
30s, but late, mainly in the early AM hours following the front.

Fri...
Strong nearly 1040hPa high pres noses in from the Great Lakes
following the frontal passage. Cold advection continues most of
the day and will likely counteract diurnal warming. Non-diurnal
temp trend expected, with highs possibly occurring early, or
with nearly stationary temps through the day, holding in the
upper 20s to upper 30s most of S New England.

The rapid pres rises, enhanced mixing within the cold advection
and moderate LLJ near 40 kt will lead to breezy W-NW flow
through the day, with gusts 25-35 mph likely at times. This,
combined with the very cold ambient temps are likely to keep
wind chill values in the 20s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights...

* Blustery and unseasonably cold Fri night into Sat
* Moderating temps Sunday
* A coastal storm may impact SNE sometime Mon/Tue, but low confidence

Overview...

Unseasonably cold airmass to start the period, then polar vortex
across SE Canada will lift northward into the higher latitudes of
the northern Atlantic while anomalous trough reloads in eastern
Pacific. Result will be a gradual moderation in temps through the
weekend into early next week. Quiet weather through the weekend with
high pres in control, then model differences emerge in the timing
and amplitude of Pacific shortwave energy which approaches the
region early next week. This will impact the track/intensity of a
potential coastal low off the east coast.

Friday night into Sunday...

Unseasonably cold airmass with gusty NW winds Fri night gradually
diminishing Sat into Sun as high pres builds into the region. Enough
wind Fri night to limit the degree of cooling and leaned a bit a
milder than the very cold MOS guidance, but still up to 20 degrees
below normal. Wind chills falling into single numbers, and near zero
over higher terrain which is quite impressive for early to mid
November. Temps recover into the mid/upper 30s Sat with another cold
night Sat night although with light winds, then temps Sunday about 5-
10 degrees warmer than Sat.

Monday through Wednesday...

Details of a possible coastal storm remain uncertain at this time
range and so forecast confidence is low. Consensus of the guidance
indicate an offshore track and glancing blow sometime Mon/Tue with
improving conditions Wed, but this will depend on the eventual
evolution of this trough which will impact timing and track of
coastal low pres. With high pres to the north, it appears there
would be enough residual cold air for some interior snow if moisture
made it into the region.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...

Today...High confidence.
SCT-BKN low VFR-MVFR CIGs linger across SE MA while SCT- BKN
low- end VFR fills in across especially E MA/RI but also
somewhat the remainder of S New England through the day. Winds
turning out of the S fro NE.

Tonight...Moderate confidence. Widespread low VFR and
occasional MVFR CIGS as a cold front crosses the region between
00Z and 06Z. Occasional SHRA and even some SHSN in W MA/CT
possible with little to no SN accums. Once S winds shift to the
W after 06Z, expect winds to increase to 15-20 kt sustained with
gusts 25-35 kt at times into the early morning hours.

Fri...High confidence.
Mainly VFR as skies clear during the day. Main issue will be
strong W winds, sustained 15-20 kt with gusts 25-35 kt at times.

KBOS Terminal...High confidence in TAF. Mainly VFR, but with
some lower VFR CIGS possible at times through the day/night.

KBDL Terminal...High confidence in TAF.

Outlook /Friday night through Monday/...Moderate confidence.

Friday night through Sunday...High confidence. VFR. NW gusts 20-30
Fri evening, diminishing late Fri night into Sat.

Monday...Low confidence. Conditions may lower to MVFR with a chance
of rain/snow.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...High confidence.

Today...
Winds shift to the S but remain generally light across the
waters. Seas will gradually recede through the day, but may
remain about 5 ft on the ocean waters.

Overnight into tomorrow...
Winds will shift to the W late tonight following a cold frontal
passage. This will lead to strong wind gusts to gales across
most of the waters during the early morning hours, and
continuing into the daytime on Fri. Meanwhile, seas build to
8-10 ft on the ocean waters. Gale warnings will be issued with
this update.

Outlook /Friday Night through Monday/...Moderate Confidence.

Friday Night and Saturday...High confidence. NW gales on the eastern
waters Fri evening then gradually diminishing overnight into Sat.
Rough seas.

Sunday...High confidence. Light winds and seas.

Monday...Moderate confidence. Potential for increasing easterly
winds with speeds reaching SCA thresholds Mon night. Chance of
rain.

&&

.CLIMATE...
As very cold conditions with lows in the teens and 20s are
forecast for Saturday morning, November 11th, here are the
record low temperatures for the particular date:

Boston........24 (1901)
Hartford......12 (1956)
Providence....16 (1956)
Worcester.....14 (1956)

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Freeze Watch from Friday evening through Saturday morning for
     MAZ022>024.
     Freeze Warning until 8 AM EST this morning for MAZ015-020-021.
     Wind Advisory from 4 AM to noon EST Friday for MAZ002-008-009.
RI...Freeze Watch from Friday evening through Saturday morning for
     RIZ007-008.
     Freeze Warning until 8 AM EST this morning for RIZ005-006.
MARINE...Gale Warning from 4 AM to noon EST Friday for ANZ231>234-255-
     256.
     Gale Warning from 4 AM to 10 AM EST Friday for ANZ230-235>237.
     Gale Warning from 4 AM to 7 PM EST Friday for ANZ250-251-254.

&&

SYNOPSIS...KJC/Doody
NEAR TERM...Doody
SHORT TERM...Doody
LONG TERM...KJC
AVIATION...KJC/Doody
MARINE...KJC/Doody
CLIMATE...staff
Hazardous weather outlook, Nov 8, 4:26 PM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
426 PM EST Wed Nov 8 2017

CTZ002>004-MAZ002>014-016>019-024-026-RIZ001>004-008-092130-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Block Island RI-
426 PM EST Wed Nov 8 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except for Berkshire and Suffolk counties and the south
coast, and northern Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ015-020-021-RIZ005-006-092130-
Suffolk MA-Southern Bristol MA-Southern Plymouth MA-Bristol RI-
Washington RI-
426 PM EST Wed Nov 8 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST
THURSDAY...

This Hazardous Weather Outlook is for the South Coast of
Massachusetts and Suffolk county, and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022-023-RIZ007-092130-
Barnstable MA-Dukes MA-Newport RI-
426 PM EST Wed Nov 8 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST
THURSDAY...

This Hazardous Weather Outlook is for Cape Cod and the Vineyard and
southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ232>237-255-256-092130-
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Narragansett Bay-Block Island Sound-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
426 PM EST Wed Nov 8 2017

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gale force winds are possible early Friday into Friday evening
across the waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-231-250-251-254-092130-
Boston Harbor-Cape Cod Bay-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
426 PM EST Wed Nov 8 2017

...GALE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 3:29 AM ESTGale WarningBOX46 hr
Nov 9, 3:35 AM ESTWind AdvisoryBOXBarnstable, Bristol, Dukes, Essex, Franklin, Hampden and 7 more36 hr
Nov 9, 3:07 PM ESTFreeze WarningBOXBarnstable, Dukes, Nantucket41 hr

Nearby

Freeze Watches in Massachusetts, 2017Freeze Watches in Rhode Island, 2017Every freeze watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.